Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cognitive impairment or senior moments?
Sep 2, 2007

THE FIRST PROBLEM: About 7 years ago, (so I am told) I did a cross-country drive with a good friend. 5 years ago, I was diagnosed with neurosyphilis and lost partial vision in my left eye. Was treated aggressively and have recovered quite well. Within 6 months after being treated, my friend reminded me of the time we made that trip. I cannot recall ever taking the trip at all. The fact that this part of my life has been wiped from my memory has been a concern for me, but I have chalked it up to having lost some memory from the neurosyphilis infection. SHOULD I BE CONCERNED?

3 years ago, I had brachial-plexopathy (possibly due to a flu vaccine) that left my right arm/hand paralyzed for 2 years and am now nearly recovered but still working to get more fine motor control in the fingers.

6 months ago, I had shingles on the left side of my abdomen for which I will now take Famvir as a preventative medication.

5 weeks ago, I had my gall bladder taken out and an umbilical hernia repair.

Have also previously tested positive for CMV antibodies.

THE BIGGER PROBLEM: In the past 2 weeks, I have noticed several occasions while reading very simple texts in which I have not been able to understand what I have read. More than just a lack of concentration, but more of completely misreading words, spellings, and missing words altogether as if they werent there or sometimes creating in my minds eye other words that arent there at all. It started small, like misreading the word milk when it was actually minknot so bad, I chalked it up to aging eyesight or not paying attention. But then the errors became much larger and more significant.

The other day I was looking at the travel books at the bookstore. There was a book that I thought read Coastal Region and I could not distinguish from either the cover of the book, the title page, or the book spine, which Coastal Region this book was about. I read the title on the cover at least a half a dozen times. I mentioned it to a friend next to me and he seemed to know exactly the geographical location that was the topic of this book. It wasnt until he pointed to the word that I thought was Region and said it aloud that I understood that it was actually Coastal Oregon.

My questions: ARE THESE PROBLEMS THAT I AM HAVING WITH READING SOMETHING THAT I SHOULD SEE MY DOC ABOUT? Or should I wait and see if its just the beginning of many senior moments to come? If I do talk to my doc, are there specific tests for cognitive impairment due to either HIV or my past neurosyphilis that I should seek out? Should I be concerned or should I take a trip to coastal Oregon to relax?

I am a 47 year old male that has been hiv positive for at least 22 years. My VL is undetectable and at last count t cells were just over 1000 (lowest point ever was 225 when I began meds). I have been on an hiv triple-drug cocktail for as long as they have been around. I am currently taking Atripla since January.

Response from Dr. Horwath

Neurosyphilis can cause all kinds of memory and other neurological problems. However, if you were properly treated, you should not be developing new neurological symptoms as a result of neurosyphilis.

With a CD4 count of 1000 and undetectable viral load, it is highly unlikely that your symptoms are related to the neurological effects of HIV.

However, you should consult a neurologist or ophthalmologist because these symptoms could be signs of a significant neurological problem.



Previous
ELISA TEst
Next
Curious

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement